Minnesota, 2025Blizzard and Winter Weather in Minnesota, March 19, 2025
March 19, 2025 · NWS MPX · 5 events in 5 counties and zones
A strong spring storm brought heavy snow and gusty winds Wednesday morning through Wednesday evening. The worst conditions were confined to the I-90 corridor and southeast Minnesota, with snowfall rates approaching 1 to 2 inches per hour at times and frequent gusts over 35 mph.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong spring storm brought heavy snow and gusty winds Wednesday morning through Wednesday evening. The worst conditions were confined to the I-90 corridor and southeast Minnesota, with snowfall rates approaching 1 to 2 inches per hour at times and frequent gusts over 35 mph.
Very dry air on the northwest edge of the system resulted in a razor sharp gradient in snow totals, with some counties experiencing both white out conditions and no snow over a small area.
Some of the highest snowfall amounts were:|9.5 inches in Bricelyn, MN (Faribault).|8.0 inches in Albert Lea, MN (Freeborn).|8.0 inches in Blue Earth, MN (Faribault).|6.0 inches in Wells, MN (Faribault).|4.4 inches in Ellendale, MN (Steele).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 19, 2:46 AM CST, 14 minutes earlier. Its key messages:
- Forecast Snow Totals continue to shift southeast. This has led to additional updates in our Winter Weather headlines. Please seek out latest forecast information.
- Snow spreads northeast this morning with axis of the heaviest snow from southeast Minnesota to west central Wisconsin.
- Wind gusts of 35 to 45 mph across southern Minnesota on Wednesday will cause blizzard conditions where the snowfall and winds overlap.
- Next chance for precip arrives late Saturday through early Monday.
Area forecast discussion, Mar 19, 2:46 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
346 AM CDT Wed Mar 19 2025
.KEY MESSAGES...
- Forecast Snow Totals continue to shift southeast. This has led
to additional updates in our Winter Weather headlines. Please
seek out latest forecast information.
- Snow spreads northeast this morning with axis of the heaviest
snow from southeast Minnesota to west central Wisconsin.
- Wind gusts of 35 to 45 mph across southern Minnesota on
Wednesday will cause blizzard conditions where the snowfall
and winds overlap.
- Next chance for precip arrives late Saturday through early
Monday.
&&
.DISCUSSION...
Issued at 339 AM CDT Wed Mar 19 2025
Today... As of 3AM, a compact ~988 hPa low is centered over NE
Kansas with ongoing thunderstorms along the IA/Nebraska border
and heavy snowfall across central Nebraska into western Kansas.
Over the next 24 hours, this low is set to slide across the
MO/IA border and then jog northeast into lower Michigan.
What has changed over the last 12 hours? The low pressure track
has shifted another ~25 miles south, making all the difference
to forecasted snow amounts along the northern extent of the
precip shield. With this shift, the sharp cutoff in totals will
run from a line extending from as far south as Martin county up
through Steele, and Eau Claire counties. Further adjustments to
the northern extent of our headlines have been made due to the
southern shift of the main axis of heavy snow. We are still
expecting strong northeast winds with gusts in exceedance of 35
mph, and heavy snowfall rates of an 1" or more per hour under
the deformation band. Areas along the I-90 corridor, and I-35
corridor in Steele, present some of the highest concern for
impacts from blowing and drifting snow. Because of this, the
Blizzard Warning remains in place. In Wisconsin, the
southeastern half of Eau Claire county may receive 2-4 more
inches the northwest due to the tight gradient, but elevated
impacts from heavy snow are still expected at this time.
Given the small margin of error on the northern edge of this
system, additional changes may need to be made as the heaviest
band of snow develops this morning. Any shifts south or north
(not as likely), could make a big difference in impacts given
the combination of strong winds and heavy rates in areas that do
receive snow versus much lighter snowfall rates (or potentially
even rain in spots) for those just north of the main band.
Precipitation and clouds will taper off relatively quickly by
this evening, potentially giving a nice sunset if timing is
right with the departing clouds to the east.
Thursday through Sunday... The trough and associated low will
exit the region as we head into tomorrow. This will usher in
higher pressure, resulting in a couple of mostly sunny and mild
days as we end the work week. Given the recent southward trend
in forecast snowfall, that means areas previously in the zone of
accumulating snow will trend warmer. Highs on Thursday and
Friday will be in the upper 40s to low 50s. A subtle wave will
result in a weak cold front moving through the region during the
daytime hours on Friday. Along this front, forecast soundings
show a decent amount of lift yet very little moisture throughout
the column. The farther east the front progresses, the more
likely it will be able to tap into moisture and develop light
rain showers - giving eastern MN and western WI the best chance
for a couple hundredths of QPF.
Behind the front, Saturday morning will likely be the coldest
over the next few days, with lows dropping into the teens for
most locations outside of the Twin Cities metro. Winds turn back
out of the south/southeast as another low develops across the
Northern Plains. Clouds will begin to overspread Saturday night
into Sunday, becoming much more saturated through the day
Sunday. This will be a bit more of a disorganized system, but
ensemble guidance suggests a general upwards trend in QPF
(generally 0.15 to 0.4 inches). Timing will likely be key for
determining precip type, with several thousand feet near the
surface of above freezing temps during the morning and afternoon
Sunday.
Monday through Wednesday... A pattern shift looks in store, with
a western ridge - eastern trough setup. That would keep us
largely under zonal flow, keeping temperatures mild during the
day and below freezing at night. Any precip chances would come
likely come under the pass of our typical Clipper track.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1051 PM CDT Tue Mar 18 2025
00Z CAM guidance has continued to shift the band of snow
slightly farther south. For RWF, MKT, MSP, and RNH, have kept
PROB30 for snow Wednesday morning into the early afternoon but
improved conditions within the PROB30 to at least MVFR. These
terminals continue to be just on the edge of the snow band,
though moving farther away with each model iteration. EAU
continues to have the highest confidence in precipitation during
Wednesday with prevailing IFR conditions likely from reduced
visibilities. Have also kept the PROB30 for possible LIFR late
morning into the afternoon for heavier snowfall rates.
Conditions should improve to VFR area-wide by late Wednesday
evening. North-northeasterly winds will slowly turn
northwesterly (from west to east) during the TAF period.
Winds will increase in strength with strongest values expected
Wednesday morning through the afternoon. Sustained values of
20-25 knots and gusts to 30-37 knots are forecast.
KMSP...Becoming more certain that MSP will only see a dusting of
snow, if anything during Wednesday. Still kept the PROB30 from
15-19Z but with conditions only reducing to MVFR if snow occurs.
North-northeasterly winds could gust to near 37 knots Wednesday
morning into the afternoon.
/OUTLOOK FOR KMSP/
THU...VFR. Wind W 10-15 kts.
FRI...VFR. Wind S bcmg NW 10-15 kts.
SAT...VFR. Wind light and variable.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory from 7 AM this morning to 7 PM CDT this evening
for Brown-Redwood-Watonwan-Yellow Medicine.
Winter Weather Advisory until 5 AM CDT early this morning for
Brown-Le Sueur-Nicollet-Watonwan.
Winter Weather Advisory from 7 AM this morning to 7 PM CDT
this evening for Goodhue-Rice.
Winter Weather Advisory until 7 PM CDT this evening for Blue
Earth.
Winter Weather Advisory until 7 PM CDT this evening for Waseca.
Blizzard Warning until 7 PM CDT this evening for Faribault-
Freeborn-Martin-Steele.
WI...Winter Weather Advisory from 7 AM this morning to 7 PM CDT
this evening for Chippewa-Pepin.
Winter Storm Warning from 7 AM this morning to 7 PM CDT this
evening for Eau Claire.
&&
DISCUSSION...BED
AVIATION...CTGHazardous weather outlook, Mar 19, 2:36 AM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
336 AM CDT Wed Mar 19 2025
MNZ041>045-047>070-073>076-082-WIZ014>016-023>025-200845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Watonwan-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-
336 AM CDT Wed Mar 19 2025
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Today and Tonight.
Light snow accumulations, generally under an inch, and gusty
winds of 40 to 50 mph across parts of western Minnesota.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
MNZ085-091>093-200845-
Steele-Martin-Faribault-Freeborn-
336 AM CDT Wed Mar 19 2025
This Hazardous Weather Outlook is for portions of south central
Minnesota.
.DAY ONE...Today and Tonight.
A narrow band of heavy snow is expected today. Strong winds up to
50 mph could lead to significant blowing and drifting snow.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.
MNZ077-078-083-084-WIZ026>028-200845-
Rice-Goodhue-Blue Earth-Waseca-Pepin-Chippewa-Eau Claire-
336 AM CDT Wed Mar 19 2025
This Hazardous Weather Outlook is for portions of south central
Minnesota and west central Wisconsin.
.DAY ONE...Today and Tonight.
A narrow band of heavy snow is expected today which will generally
fall to the south, but could include parts of these counties.
Strong winds up to 40 mph could lead to significant blowing and
drifting snow.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.
Blizzard, Steele
- When
- March 19, 3:00 AM CST to 3:00 PM CST
- Where
- Steele forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.022, -93.226 (the zone’s center; the record gives no point)
An estimated 0 to 4 inches of snow fell across the county with the highest amounts in the southern portion. There was a very stark difference in conditions across the county with areas north of Owatonna observing little to no impact from the snow, and areas south observing heavy snowfall and gusty winds over 35 mph. The Emergency Manager in the city of Ellendale reported blizzard conditions with visibilities dropping to 1/4 mile or less for several hours.
Winter Weather, Waseca
- When
- March 19, 3:00 AM CST to 4:00 PM CST
- Where
- Waseca forecast zone
- Reported by
- Public
- Coordinates
- 44.022, -93.587 (the zone’s center; the record gives no point)
An estimated 0 to 3 inches of snow fell across the county with the highest amounts in the extreme southern portion. There was a very stark difference in conditions across the county with areas north of Waseca observing little to no impact from the snow, and areas south observing heavy snowfall and gusty winds over 35 mph. Occasional whiteout conditions occurred near Waseca.
Blizzard, Martin
- When
- March 19, 4:00 AM CST to 8:00 PM CST
- Where
- Martin forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.674, -94.551 (the zone’s center; the record gives no point)
An estimated 1 to 6 inches of snow fell across the county with the highest amounts in the southeast portion. Frequent gusts over 35 mph and heavy snowfall rates resulted in several hours of 1/4 mile visibility or less. These conditions resulted in hazardous travel with public works employees reporting whiteout conditions near the Iowa border.
Blizzard, Freeborn
- When
- March 19, 4:00 AM CST to 9:00 PM CST
- Where
- Freeborn forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.674, -93.349 (the zone’s center; the record gives no point)
An estimated 5 to 7 inches of snow fell across the county. Frequent gusts over 35 mph and heavy snowfall rates resulted in several hours of 3/4 mile visibility or less. These conditions resulted in hazardous travel with public works employees reporting whiteout conditions across the county, especially near the Iowa border.
Blizzard, Faribault
- When
- March 19, 4:00 AM CST to 8:00 PM CST
- Where
- Faribault forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -93.948 (the zone’s center; the record gives no point)
An estimated 1 to 10 inches of snow fell across the county with the highest amounts in the southeast portion. Frequent gusts over 35 mph and heavy snowfall rates resulted in several hours of 1/4 mile visibility or less. These conditions resulted in hazardous travel with law enforcement reporting whiteout conditions across the county.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Indiana, March 19, 2025$1.8 million · EF2 · 30 events
- Cold in Arizona, March 19, 20251 death · 1 event
- Tornado and Damaging Winds in Kentucky, March 19, 2025$297,000 · EF1 · 11 events
- Tornadoes and Damaging Winds in Indiana, March 19, 2025$281,000 · EF0 · 13 events
- Tornadoes and Hail in Illinois, March 19, 20251 injured · EF1 · 41 events
- Wildfire and High Wind in Missouri, March 19 to 21, 20252 injured · $41,000 · 60 kt wind · 22 events
- Tornadoes and Hail in Illinois, March 19, 2025EF1 · 36 events
- Tornadoes and Damaging Winds in Indiana, March 19, 20251 injured · EF1 · 15 events
- Blizzard and Hail in Iowa, March 19, 20251.25 in hail · 41 events
- Blizzard and High Wind in Nebraska, March 19, 202567 kt wind · 38 events
- Damaging Winds in Tennessee, March 19, 2025$33,000 · 61 kt wind · 10 events
- High Wind and Strong Wind in Illinois, March 19, 2025$19,000 · 57 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245926, 1245931, 1245922, 1245924, 1245925.